Had my follow-up with my cardiologist, Dr. Kim and now that my thyroid levels seem to be getting better and I’ve not had issues with the heart palpitations for quite some time he is weaning me off of the beta blocker! Hooray and a happy day for me! Now I get to delete another pill off my med list. He says to keep my meds on hand in case that I may start having palpitations again, but feels that because I’ve had to be kept so suppressed, the thyroid levels were the major culprit in why I started having these issues in the first place. So I will only need to follow-up with him as needed. I will miss coming in to see him as he always makes me laugh and puts a smile on my face. However, tiny little pill it has been real, but it’s time to say bye-bye and I hope to never have to see you again!
The PCP then sent me to a cardiologist due to an abnormality they found on my EKG. The cardiologist was a Korean doctor, but he had a southern accent which is something that I just was not expecting. He was pretty funny and kept joking with me and I think we spent half the time talking about living in Japan. I was sent for a cardiac stress test which initially didn’t reveal any distinct problems. However, I had been tracking my heart rate which was showing a pattern of being quite high, so he had me do a 30-day heart event monitor. The cardiologist explained that because of the high suppressive dose of my thyroid meds that most likely he was going to place me on a beta blocker in an effort to get my heart rate down to a decent level. That was an interesting thing, I had electrodes placed on my chest and was connected to this monitor and had to press it when I had symptoms from heart palpitations to high/low readings of my heart rate. I was so glad to get those electrodes off my skin, it was so raw and I ended up having my PCP give me a steroid ointment to clear up the rash that it caused.
About mid-way through I was having many fluctuations with my heart rate going from very high to very low. My resting heart rate reached the level of 150 beats per minute, which was just not normal and during exercise it reached up to 250 beats per minute and was not calming down, way past the maximum even for a really trained athlete! The cardiologist finally put me on the beta blocker, which helped tremendously. Going through that really scared the hell out of me! It truly felt like my heart was going to leap out of my damn chest.
During this time, I was in constant email contact with the endo and was able to get them to lower my Levoxyl dosage. I understand the need to be kept suppressed, especially with me having a current metastatic nodule still inside me and at very high risk for cancer spread; however, at the same time I needed to be able to function. I was overly suppressed as my TSH levels reached to near zero and with all of the heart issues as well, they were able to lower my dose. Now, I am doing so much better since the dose reduction and the addition of the beta blocker. It is just amazing to me the effects that the thyroid has on the body and how much it controls everything!